Benign Essential Tremor Info

Benign Essential Tremor - The Essential Facts

William H Mattingly

To: cknholidayhomes@hotmail.com
Subject: Essential Tremor
Date: Tue, 26 Apr 2011 15:48:38 -0400
From: wmattingly1974@aol.com

This is in response to your request for comments from people who have ET and the treatments/meds they've received and their effect on ET.  I am a 79 year old Caucasian male, educated, and a USNR retired Captain.  I first noted ET at around age 44.  Initially, Inderal helped but subsequently it did not.  The ET is evident only in my hands.  By 1996, my Neurologist suggested that I try a new procedure just approved by the FDA called "Gamma Knife".  Since I'm left handed, the decision was made to attempt to reduce the tremors in my left hand so as to make me more productive.  The procedure was done at the Good Samaratian Hospital in Los Angeles in 1996 and my left-hand tremors virtually disappeared.
 
Today, they are back somewhat while I'm still shacking on the right.  Now, I'm on Primidone  50mg tabs 2 or 3 tabs 3 times a day and Topamax 50mg tabs 1 or 2 tabs twice daily.  Sadly, neither med seems to have an effect on my ET.
 
If a Pharm company could invent a med that could stop our shaking, they would make millions!
 
William H. Mattingly
La Habra Heights CA

If anyone would like their story of being newly diagnosed or the hardships of living with Essential Tremor printed here please email me with your story cknholidayhomes@hotmail.com

Richard W. Rogers
After living with BET or ET for 20 years, now at the age of 65, I have finally discovered and been diagnosed with BET. I have just started Primidone therapy along with my other beta blocker for high blood pressure.
At the onset of ET I thought it must be a sugar related cause, and greatly reduced my sugar intake, to no avail. Then switched my thinking to alcohol use, being a daily indulger since my early 20's, so last Lent I gave up the use of alcohol, and the tremors did not stop. After Lent, at my last annual physical, I related the story to my GP and also told him, that when I resumed my normal 2 to 4 drinks in the cocktail hour and early evening, the tremors completely subsided. He immeadiately said, "You have BET", and referred me to a Neurologist who has confirmed the diagnosis.
The tremors only affect my right arm and hand, and only happens when I try to write or use other motor skills ie: using a computer mouse. It is absent when my arm is at rest. The tremors become more acute when the task I am trying to perform is smaller. For example trying to replace the small screw in a pair or eyeglass frames.
It has only been 3 weeks since this occured, and so far the Primidone has not achieved my hoped for result. Next week I start 2 a day instead of the 1 a day I am taking now. Hopefully that will accomplish the desired result.
Thank you very much for a very informative website, it is so nice to see that other people are affected by this condition and what they have done to combat their condition.

 

Name: Chris

email: tbk_cc@yahoo.com

Hi there, just stumbled across this site. im now 30yrs and have had BET since I was around 15. It all started with me trying to pour sugar into a smaller container, and it went everywhere!! haha :) For a long period of time i didnt know about beta blockers. But have now been on them for around 10 years.

On a side note, ive noticed when i go off the meds (ie i travel somewhere and forget to bring them with me, yep its happened!) not only do the shakes increase, but i also feel like everything visually is fairly surreal... dont know if other people have experienced this or not.

I've got the issue with my hands alone and didnt realise this was a problem with the neck/head and other areas of the body well.

I didnt know about Primidone until now, and may check this out as an alternitive. But for me, the beta blockers lower the amplitude of tremors by about half. Its only when i do excessive exercise like wieghtlifting my whole arms shake. And yeah its amazing what alcohol can do... however yes side effects can be worse than the relief.

My father had the same condition, so this was passed down the gene's in my case i guess.

I empathise with many of you who have written here, I've faced the same social hurdles...however I feel there is a certain amount of relief from this condition that can be achieved by taking it in good humor. People dont understand, so yes they will make a crack about you being "nervous" or think your an alcoholic from way back!! But therein is the issue, [u]they dont understand it[/u]. So (obviously) dont ever put yourself down, but when faced with the minor embarrassment of someone seeing my shakes for the first time i'll make light of the situation by first saying what the condition is called and make a joke about it. Maybe something like "...yeah they dont let me drink alcohol at work" with a cheeky grin of course! Most of the time from that point it'll become a non-issue. And those that persist mainly want to learn more about it.

Some of the stuff i read here sounds like me some 5 years ago...Ive also gone through phases in my life where ive felt very alone and felt like some sort of social outcast... I would ask you all not to allow the condition to control your life in that way. It'll only be detremental to the personality you already have.

Best wishes to you all, feel free to email me if you want. And BTW great site

tbk_cc@yahoo.com

Posted by Michael Green  from Email message on 18th Jan. 2011.
 
Catherine,
                I was diagnosed with with Esstinanl Begin Tremors back in 1994. It has got worse ever since really bad. My hands shakes really bad & my head, plus my whole body is starting to now. When I type I make many mistakes & have to back up & correct them, & sometimes I have to do it several times. It has started messing withing with my brain the last few years to where, when I type or write, I have to stop & think how to spell & what I was going to say. I feel very very sorry for people that have this disease. I have been on Klonopan 2mg since 1994 & was just prescribed Topamax25mg 2 months ago to take with my Klonopans and I can't tell any difference. I am desperately wanting to find something that will help me. I am so tired of having to think what to write before I write it. I am afraid my brain part that is connected to this disease is going to finally shut down or something one day. It truly scares me. Any kind of advice would be grateful & if you want to post this you have my permission so it may help people that has it as bad as I do.

Thank you & God Bless You,
Michael Green